Excedrin PM doesn't work well enough at night. Is it safe to take Benadryl with it?
Excedrin PM and Benadryl should not be used together. Excedrin PM contains diphenhydramine, the same active ingredient in Benadryl. Using these medications together will result in additive effects and an increased risk of side effects.
Excedrin PM is a night time pain reliever that contains:
Diphenhydramine is used in Excedrin PM for its sedative effects. Excedrin PM will generally begin working in 30 minutes to 1 hour and will last around 6 to 8 hours per dose.
Benadryl (diphenhydramine) is a first-generation antihistamine, commonly used to treat allergic reactions, hives and motion sickness. As Benadryl is sedating for most individuals, it is a common ingredient in night time sleep aids, like Excedrin PM
Taking Benadryl With Excedrin PM
As Benadryl and Excedrin PM both contain diphenhydramine, they should not be used together. Doing so will increase the risk of side effects such as:
- Dry mouth
- Dry eyes
- Rapid hear beat
- Respiratory depression
If both Excedrin PM and Benadryl are to be taken the same day, they should be separated by at least 6 hours.